CSN Login
Members Online: 12

Pain in the stomach

JB Biss's picture
JB Biss
Posts: 1
Joined: Aug 2010

My last radiation treatment was the end of Sept. 2010. I had a Large mass in my anal canal & the lymph nodes were affected. I had 6 weeks of radiation & chemo (wore a chemo bag). Surgery was not done. Now after almost 3 months, I have constant constipation. My stomach feels bloated & very uncomfortable. I have tried fiber, prune juice, etc. I also take 2 stool softners nightly. Is this to be expected or is there something wrong with me. Is there anything else i can do or take. I drink plenty of water & am active. Any suggestions or thoughts? My petscan is scheduled for next month.

mp327's picture
mp327
Posts: 2855
Joined: Jan 2010

You are probably in the minority, as most people seem to have complaints of diarrhea, urgency, etc. following treatment. I was in that group. While I can not offer any really good suggestions to help with your constipation, because it sounds like you are doing all the things that are supposed to help, I would urge you to consult with your doctor about this. I wish you the best and hope you can find a fix for this problem.

lizdeli's picture
lizdeli
Posts: 521
Joined: Jul 2009

Hi JB. Sometimes some of the medications we were taking could cause constipation. If they had you on pain killers, anti depressants...that could contribute. Also, have you tried a high fiber diet? I know that during treatment they tell us to avoid that, but after sometimes it's needed, depending on the person.

Liz

z's picture
z
Posts: 1251
Joined: May 2009

Hello JB,

Sorry about your pain. Have you asked about having a colonoscopy to make sure theres no issues, such as infection or blockage.

After treatment I had an infection in the colon, and my onco said it was do to the treatment, I had chemo/rad. He gave me an antibiotic and it healed. I know when he pressed on my stomach I almost jumped off the table, as I had no idea it was so inflammed.

Please tell your dr about this asap as it might be an issue that needs addressing right away. Hopefully its just inflammation. Keep us updated. Lori

sissy310
Posts: 300
Joined: May 2010

Hi JB...I am four months out and lately have been noticing more constipation and a little bit of bloating. Sometimes uncomfortable until I go to the potty. I"m learning the hard way it depends on what I am eating or what meds I happen to be taking. I already had my PET CT done and a biopsy which proved clear (Thank God) but I think, if I didn't have this done yet I would at minimum call my doctor and mention my symptoms to him. It surely can't hurt. Keep us posted. Marilyne

nonichol's picture
nonichol
Posts: 114
Joined: Jul 2010

I would tell the doc about your pain, as other have suggested. I finished txment the end of August 2010. I take stool softeners and need veggies and fiber also. The first five weeks it was urgent, and while it is sometimes still urgent, I have to work hard at soft bm's. BM are still painful either way. My doc told me I have a lot of scar tissue, due to the size of my tumor. Maybe that is the cause of your discomfort.
Best wishes,

Cookie48
Posts: 15
Joined: Nov 2010

Hi Nonichol:

What was the size of your tumor. Was it in your nodes? What stage? Was the scar tissue due to size only or did you have surgery?

Thanks.
Cookie

nonichol's picture
nonichol
Posts: 114
Joined: Jul 2010

Hi Cookie,
I was stage 3b. No surgery.
Norma

sephie's picture
sephie
Posts: 521
Joined: Apr 2009

have you tried miralax. also Kondremul is an old one but really worked great for me after they did an incisional biopsy in which i was cut from the outside up into the inside and stitched. then i had radiation and chemo.

Cookie48
Posts: 15
Joined: Nov 2010

HI JB:
Ask your doctor if you could take a probiotic like ALIGN. Perhaps it may balance your issues out but it usually takes a week or so. I know 5 Gastro docs that highly recommend it and it's been well received. I like it because it does not have to be refrigerated and is easy to carry in your purse as it's dressed in foil. You can get it at Costco or watch for it on sale at the drug stores.

Good Luck to you.
Cookie

TMac52's picture
TMac52
Posts: 358
Joined: Aug 2010

Sounds like what happened to me. I needed to take miralax daily (works after a few days). If not then milk of magnitia one time will get things moving.

grandma2selena's picture
grandma2selena
Posts: 199
Joined: Jun 2009

This must be a common affect in some people. I know my Onc was always asking me if I was experiencing constipation. I agree with some of the others about the Miralax, but I would also mention it to my Onc as they might have some other ideas as well. I do know there is a cleanse process in bad cases of constipation using Miralax that can be done. The nice thing about Miralax is it is more natural then the other laxatives, does not create the cramping, just provides the water to the bowel needed to produce the movement. Plus it has no affect on the kidneys like other laxatives have. When we discovered our granddaughter had one kidney and bad constipation, that was what she was prescribed, along with the cleanse process, she was on it for 6 months strait every day during the cleanse twice a day since it was safer then anything else out there.

chelceyrose
Posts: 6
Joined: Jan 2011

I must be in the minority with you - my problems were and continue to be constipation.
I do take miralax daily and also stool softeners - together they help to keep things
moving better.

I will tell you what my oncologist told me - after a GI doc put me on mega amounts of fiber:
The problem is with the shrinkage of the colon from the radiation. It has left mass amounts of scarring. To ease the pain upon BM's he told me to decrease the fiber because our system
isnt able to move things normally. He also said the diet will be trial and error - see what foods cause you more trouble and avoid them as much as possible. I steer clear of a lot of red meat, spicy foods, any food that has seeds.

My treatments were over in April 2008 - but I continue to have stomach problems. But what I told you above has helped me a lot. I certainly hope things get better for you. Will keep you in my prayers. May God bless.....

mp327's picture
mp327
Posts: 2855
Joined: Jan 2010

I can not eat foods with seeds, such as strawberries, kiwi, etc., nor can I eat nuts anymore. This is due to diverticulosis, which I don't believe I had until after treatment. My experience post-treatment has been one of trial and error when it comes to food. I am now approaching 28 months post-treatment and pretty much know now what foods to avoid.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network